A coroner has written to the National Institute for Health and Care Excellence (NICE) criticising the BNF for its lack of guidance on co-prescribing amitriptyline and oxycodone.
The letter was written following the death of a patient who was prescribed both medications at the same time.
In a ‘prevention of future deaths’ report, Emma Whitting, the senior coroner for Bedfordshire and Luton, said there was a need “for both caution and monitoring” when prescribing this combination of medicines.
“Such advice does not appear to be provided by the BNF, which is regularly consulted and relied upon by GPs,” she said.
The coroner added that the patient’s pharmacist reported that the patient “looking drugged and confused”, but his medication remained unchanged.
NICE said that although the BNF is accessible from its website, it a joint publication of the British Medical Association and the Royal Pharmaceutical Society (RPS), and NICE has no role in reviewing or updating its content.
A spokesperson for the RPS said: “This is a very sad case. Many medicines with sedative effects are taken by patients every day and it’s essential their effects on patients are closely monitored by the healthcare professionals who care for them”.
They continued: “By flagging this additive effect, the pharmacist in this situation has demonstrated the potential for pharmacists to work with their medical colleagues to enhance patient safety”.
The spokesperson also added that the content of the BNF “is always subject to review”.